California, 2003

Flood in California, December 29 to 30, 2003

December 29 to 30, 2003 · NWS EKA · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Dec 29, 2:45 PM PST, 7 hours 45 minutes earlier.

Area forecast discussion, Dec 29, 2:45 PM PST, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
245 PM PST MON DEC 29 2003

.SHORT TERM...TONIGHT THROUGH TUE. COLD FRONT HAS MOVED ONSHORE WITH
KCEC AND KACV REPORTING WIND-SHIFTS AT 19 AND 2030Z RESPECTIVELY.
ASSOCIATED LOW MADE LANDFALL JUST NORTH OF THE ORCA BORDER AND WILL
DISSIPATE AS IT MOVES TO THE SOUTH. MODERATE RAINFALL FROM FRONT IS
NOW MOVING OVER CENTRAL HUMBOLDT COUNTY AND WILL LINGER IN MENDOCINO
AND TRINITY COUNTIES THROUGH THIS EVENING. WINDS HAVE GRADUALLY
DIMINISHED AFTER GUSTING BETWEEN 45 AND 70 MPH LAST NIGHT AT THE
COAST AND OVER INTERIOR MOUNTAINS. SEVERAL SPOTTERS REPORTED THAT
THE WIND SEEMED PARTICULARLY STRONG LAST NIGHT IN COMPARISON TO PAST
STORMS. APPARENTLY LOCAL EFFECTS WERE RATHER SIGNIFICANT AS OTHER
LOCATIONS SAW RELATIVELY LIGHT WINDS.
 WINTER STORM WARNING VERIFIED WELL IN TRINITY COUNTY...WITH SNOW
AMOUNTS MEETING AND THEN EXCEEDING EXPECTATIONS. LATEST REPORTS
INDICATE ANYWHERE FROM 20 TO 30 INCHES OF SNOW HAS FALLEN EAST OF
HAYFORK AND BIG BAR...WITH EVEN HIGHER AMOUNTS LIKELY AT THE HIGHER
ELEVATIONS. MOUNTAINS NORTH OF WEAVERVILLE LIKELY PICKED UP A GOOD
THREE FEET OF DRIFTING SNOW. ANOTHER INCH OR TWO IS POSSIBLE THROUGH
THIS EVENING AS TEMPS HOLD IN THE LOW 30S. WILL ALLOW WSW TO EXPIRE
THIS EVENING.
 SOME CLEARING LATER TONIGHT BEHIND THE FRONT...PARTICULARLY ALONG
THE NORTH COAST AS NORTH TO NORTHEAST WINDS CONTINUE TO BLOW. HAVE
DROPPED TEMPS SOMEWHAT ON ACCOUNT OF CAA AND CLEARING...WHILE WINDS
AND RESIDUAL MOISTURE WILL TAPER THE FALL. HAVE ALSO INDICATED
PATCHY FOG FOR THE INLAND VALLEYS TO THE NORTH. TUESDAY SHOULD BE
MAINLY DRY WITH SOME CLEARING AS SHORT WAVE RIDGING PUSHES IN FROM
THE NORTHWEST.

.LONG TERM...WED THROUGH MON. WEAK FRONT FROM LOW IN SOUTHEAST AK
WILL APPROACH REGION LATE TUE NIGHT AND BRING LIGHT PRECIPITATION TO
THE NORTH COAST MON MORNING. WILL MAINTAIN HIGHEST POPS FOR REDWOOD
COAST. 12 AND 18Z GFS RUNS HAVE DIVERGED FROM PREVIOUS RUNS AND
WEAKEN A SECOND LOW WHICH IS EXPECTED TO ROUND THE BASE OF THE UPPER
TROUGH THU MORNING...BRINGING IT SOUTH OF CAPE MENDOCINO.
ETA...MM5...AND CANADIAN MAINTAIN DEEPER LOW CENTER FURTHER TO THE
NORTH. GIVEN STRENGTH AND ORIENTATION OF UPPER JET...A 160 KT MAX TO
OUR WEST...HAVE CHOSEN TO LEAN TOWARD STRONGER SOLUTIONS. THIS WILL
BRING ANOTHER ROUND OF MODERATE TO HEAVY PRECIP AND WINDS TO THE
REGION FOR WED NIGHT-THU. SNOW LEVELS SHOULD BE LOW ENOUGH THAT
SYSTEM WILL HAVE TO BE MONITORED FOR POSSIBLE ISSUANCE OF ADVISORIES
FOR THAT TIME FRAME. PROGRESSIVE QUASI-ZONAL FLOW CONTINUES THROUGH
THE WEEKEND...SO HAVE KEPT CHANCE POPS GOING FOR THE EXTENDED.

&&

.SYNOPSIS...A STRONG LOW PRESSURE SYSTEM WILL MOVE TO THE SOUTH AND
INLAND ACROSS NORTHERN AND CENTRAL CALIFORNIA TODAY. HIGH PRESSURE
WILL BUILD INTO THE REGION TONIGHT...BRINGING NORTHERLY GALE FORCE
WINDS OVER THE COASTAL WATERS. ON WEDNESDAY THE HIGH WILL WEAKEN AS
A COLD FRONT APPROACHES THE AREA. A STRONGER LOW PRES SYSTEM WILL
APPROACH FROM THE WEST WED NIGHT INTO THU MORNING AND BRING ANOTHER
ROUND OF STORMY WEATHER TO THE AREA. COOL AND UNSETTLED CONDITIONS
WILL CONTINUE THROUGH THE WEEKEND.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING...TODAY...CAZ004
GALE WARNING...PT ST GEORGE TO PT ARENA
20-60NM TONIGHT THROUGH TUE MORNING.
FLOOD WARNING...NAVARRO RIVER TONIGHT.
FLOOD ADVISORY...RUSSIAN RIVER AT HOPLAND.

&&

ROSE
Hazardous weather outlook, Dec 29, 5:00 AM PST, 17 hours 30 minutes before
CAZ001>004-076-301330-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
500 AM PST MON DEC 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA

.DAY ONE...TODAY

...WINTER STORM WARNING FOR THE UPPER TRINITY REGION TODAY...

A WINTER STORM SYSTEM WILL BRING AN ADDITIONAL 3 TO 5 INCHES OF
SNOW ACROSS THE UPPER TRINITY REGION THROUGH THE MORNING...WITH
1 TO 3 INCH SNOW FALLS MORNING ALONG LOWER VALLEY FLOORS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 flood. Local standard time, as filed.

Flood, Redwood Coast

When
December 29, 10:30 PM PST to December 30, 8:30 AM PST
Where
Redwood Coast forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Minor flooding along the Eel river and Eel river delta. Some road closures and power outages.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2003Every state in 2003This day in weather historyWarnings in California, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379953.